CASE REPORT

A 61-year-old man with a long-standing history of MS presented with fevers, unintentional weight loss, and abdominal pain for approximately 5 months. His MS history dated to July 1987 when he developed tingling that originated in his right leg and traveled up to his ear along his right side.

Interim attacks included bilateral foot drop, right-sided weakness, left-sided paresthesias, and Lhermitte’s phenomena. Diseasemodifying treatment did not start until 1997 at which time he received multiple lines of therapy including interferon β-1b (1997–2002), methotrexate (2001), interferon β-1a with monthly steroids (2002–2007), intravenous immunoglobulin (2005–2006), and riluzone (2006) before starting natalizumab in January 2007. 


Continue Reading

Given disease stability, the patient remained on monthly natalizumab and had received 64 treatments prior to his above presentation.

An upper endoscopy demonstrated a mass lesion in the greater curvature of the stomach. Immunohistochemistry demonstrated a group of CD10(+), CD20(+), BCL-6(+), and MUM-1(+) cells with a Ki-67 of 80%–90%, consistent with a diagnosis of diffuse large B-cell lymphoma. Histologic stains for Helicobacter pylori and Epstein–Barr virus (EBV) were negative.

Peripheral blood EBV polymerase chain reaction (PCR) was also negative. A positron emission tomography (PET) scan demonstrated diffuse hypermetabolic gastric wall thickening measuring up to 3.9 cm along the upper curvature [standard uptake value (SUV) max./avg. 21.7/16.7] with minimally enlarged gastrohepatic lymph nodes (largest measuring 1.2 cm; SUV max./avg. 2.8/2.3) adjacent to the mass (Figure 1).

Natalizumab therapy was stopped. Given a borderline performance status, the patient initially received weekly rituximab for four doses without result. Three cycles of bendamustine and rituximab were then given without any improvement in the patient’s extranodal mass.

Subsequently, he received four cycles of infusional etoposide, vincristine, doxorubicin, cyclophosphamide with prednisone, and rituximab (R-EPOCH). A PET scan at completion of chemotherapy demonstrated small residual FDG (fluorodeoxyglucose) activity in the body of the stomach measuring 1.9 cm × 0.7 cm (SUV 4.4) consistent with a positive response to therapy (Figure 2).

Repeat upper endoscopy demonstrated a gastric ulcer with no evidence of persistent lymphoma on biopsy. The patient received consolidative radiation therapy to the involved site. His treatment course was complicated by multiple episodes of febrile neutropenia attributed to recurrent multidrug-resistant urinary tract infections due to neurogenic bladder requiring selfcatheterization.

The patient remains in complete remission at 8 months following treatment completion. He is off all immunosuppressive therapy for his MS given the absence of new symptoms. Written consent was obtained from the patient for publication of this study.